Women who have taken the contraceptive pill for more than three years are twice as likely to suffer from glaucoma, one of the leading causes of blindness, researchers have announced. It’s the first time the contraceptive pill has been linked to glaucoma, which affects around 60 million people worldwide.

Researchers from the University of California, San Francisco, have discovered that women taking any oral contraceptive for longer than three years are just over twice as likely to develop the eye problem.

They discovered the association when they analysed the health of 3,406 women aged 40 years and older. They say doctors should be aware of the possible risk, and encourage long-term users of the pill to have regular eye examinations.

(Source: Proceedings of the annual meeting of the American Academy of Ophthalmology, New Orleans, November 18, 2013).

Facebook Notice for EU! You need to login to view and post FB Comments!